Pink Sheet is part of Informa PLC

This site is operated by a business or businesses owned by Informa PLC and all copyright resides with them. Informa PLC’s registered office is 5 Howick Place, London SW1P 1WG. Registered in England and Wales. Number 8860726.

This copy is for your personal, non-commercial use. For high-quality copies or electronic reprints for distribution to colleagues or customers, please call +44 (0) 20 3377 3183

Printed By

UsernamePublicRestriction
UsernamePublicRestriction

REYE SYNDROME LINK WITH NON-ASPIRIN SALICYLATES NOT ESTABLISHED, P&G CONTENDS

This article was originally published in The Tan Sheet

Executive Summary

REYE SYNDROME LINK WITH NON-ASPIRIN SALICYLATES NOT ESTABLISHED, P&G CONTENDS in July 1 comments to FDA on the agency's May 5 proposal to amend the tentative final monograph for OTC overindulgence products to require a Reye syndrome warning statement for bismuth subsalicylate ("The Tan Sheet" May 10, p. 6). Although agreeing with the proposed warning, Procter & Gamble asserted that "the purpose for this warning differs from that for the aspirin Reye syndrome warning" because "there are no scientific data establishing an association between non-aspirin salicylates and Reye syndrome." Epidemiology studies "capable of detecting the association of aspirin with the onset of Reye syndrome have failed repeatedly to find a similar association with non-aspirin salicylates such as bismuth subsalicylate, even though the use of these non-aspirin salicylates is widespread," P&G stated. The company cited several epidemiologic studies that did not find a link between non-acetyl salicylic acid salicylates and Reye syndrome, including data from the Public Health Service, the Ohio Department of Health and the Yale University School of Medicine. FDA also said in the May 5 notice that it is considering whether to require Reye syndrome warnings on all drug products containing non-aspirin salicylates. "Because higher serum salicylate levels in children with Reye syndrome than in the general population have been found during outbreaks of this disease and the mechanism of toxicity is unknown, the agency believes the aspirin association with Reye syndrome may be applicable to other salicylate products as well," the proposal explained. The presence of salicylates does not warrant a Reye syndrome warning for non-aspirin salicylates, P&G maintained, because the "acetylation mechanism of action of aspirin, which is not shared by non-aspirin salicylate drugs, is likely to be responsible for the observed association between aspirin and Reye syndrome." No mechanism "has been determined for the reported association of aspirin with Reye syndrome," the firm stated, and "there are no scientific data to suggest that salicylate is the responsible agent." Instead, P&G sugested that the acetyl group in acetylsalicytic acid, which "is responsible for many effects that distinguish aspirin from non-aspirin salicylates," may be the culprit in Reye syndrome. If the "statistical association between aspirin and Reye syndrome is real or causal, then one can reasonably conclude that acetylation by aspirin, not the salicylate from hydrolysis, is likely to be responsible" for the Reye syndrome link, the company reasoned. P&G also maintained that the "presence of salicylates in common foods make it even less scientifically plausible that there is any association between Reye syndrome and non-aspirin salicylate exposure." Thus, "the reasons for including a warning on drugs for relief of symptoms due to overindulgence in food and drink, such as Pepto-Bismol, is not prompted by a concern that the non-aspirin salicylate in the product might be a risk factor for Reye syndrome in susceptible individuals." Rather, the rationale for including a warning on OTC overindulgence drug products "is to discourage attempts to self-treat symptoms which may be early signs of Reye syndrome," P&G concluded. P&G also suggested that FDA remove the word "fever" from the component of the proposed warning that reads: "If nausea, vomiting or fever occur, consult a doctor because these symptoms could be an early sign of Reye syndrome, a rare but serious illness." "Fever is not a common symptom of Reye syndrome," P&G maintained. A review of the medical literature, P&G said, "did not identify fever as a common symptom." The company added that "bismuth subsalicylate is not indicated for treatment of fever and is unlikely to be used to treat fever." P&G also disputed FDA's summary of the Gastrointestinal Drugs Advisory Committee's July 1991 meeting in the May 5 notice. FDA said the committee "felt that bismuth subsalicylate-containing products should have a stronger warning regarding Reye syndrome." The company asserted that the "opinion was expressed by only one committee member, and was not adopted by the advisory committee itself." P&G asked that the "preamble statements in the proposed regulation" be corrected. Other comments received by FDA on the proposed Reye syndrome warning included a June 24 letter from the American Society of Hospital Pharmacists, which commended the agency for the TFM amendment. ASHP suggested, however, that FDA insert the phrase "while using this medication" to the part of the warning that cautions: "If nausea, vomiting or fever occur while using this medication, consult a doctor. . . ." With this modification, "a clearer message is communicated to the consumer that this medication, when used to treat the symptoms of a viral illness in children and teen-agers, may precipitate Reye syndrome," ASHP said. The proposed warning as it currently reads could cause confusion, ASHP said, because "it is conceivable a consumer may assume the presence of nausea, vomiting or fever alone is an absolute indication of Reye syndrome."
Advertisement

Topics

Advertisement
UsernamePublicRestriction

Register

PS081669

Ask The Analyst

Please Note: You can also Click below Link for Ask the Analyst
Ask The Analyst

Your question has been successfully sent to the email address below and we will get back as soon as possible. my@email.address.

All fields are required.

Please make sure all fields are completed.

Please make sure you have filled out all fields

Please make sure you have filled out all fields

Please enter a valid e-mail address

Please enter a valid Phone Number

Ask your question to our analysts

Cancel